MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coil).During the procedure, the physician successfully placed smart coils in the target vessel.While attempting to place a new smart coil as the ninth coil in the target vessel, the physician was unable to advance a smart coil from its initial position within the introducer sheath, despite flushing the coil.Therefore, the smart coil was removed.The procedure was completed using new smart coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact with its pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.A ring gauge (fx 7487) was advanced over the pusher assembly mid-joint to measure the outer diameter (od) and found to be within specification.A pin gauge was inserted into proximal end of the introducer sheath to measure the inner diameter (id) of the friction lock and found it to be within specification.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock, resistance may be experienced when attempting to advance the device.The od of the pusher assembly¿s mid-joint and the id of the introducer sheath friction lock were measured and found to be within specification.During functional testing, the returned smart coil was properly re-sheathed by the penumbra investigator.Then the returned smart coil was able to be advanced through a demonstration microcatheter and out of the distal tip without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8402103
Report Number3005168196-2019-00426
Device Sequence Number16240539
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2022
Device Catalogue Number400SMTSTD0830
Device Lot NumberF80019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/06/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date03/07/2019
Supplement Report FDA Received Date05/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005